A 30-year-old patient has been treated at the emergency department for a head injury and is to be discharged. The nurse explains signs of complications and the appropriate measures to perform if they occur. Which statement by the patient's spouse requires further teaching?

"My spouse will be fine to take a long nap."

Explanation

• Contusion or hematoma development can cause an increase in ICP which disrupts neural function.

• A head injury, whether it is a concussion, contusion, or hemorrhagic with hematoma formation can result in a decreased LOC which could be masked by a long nap. It is important to monitor the patient frequently to assess for unusual sleepiness, which might indicate increasing ICP. Sleeping is allowed, but the spouse should check on the patient frequently and make sure they can be roused.

• Vomiting and difficulty talking are signs of increased ICP, and the spouse would be correct to report these.

Visit our website for other NCLEX topics now!